Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 33, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 31, 2004, 9:31 PM EDT for Lancaster County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 9:31 PM EDT (01:31 UTC)
- Expired
- Aug 1, 2004, 3:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 162 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 010134 FFWCTP PAC071-010730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 931 PM EDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 330 AM EDT. * AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL OVER NORTHERN LANCASTER COUNTY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING AROUND THE CITIES OF MT JOY...MANHEIM AND BRICKERVILLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. LAT...LON 4030 7616 4022 7608 3996 7646 4015 7660 $$
3 follow-up statements
000 WGUS71 KCTP 010324 FFSCTP PAC071-010615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1118 PM EDT SAT JUL 31 2004 ...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 330 AM EDT... AT 1115 PM...HEAVY RAIN WAS STILL FALLING ACROSS EASTERN AND SOUTHERN LANCASTER COUNTY. SOME AREAS HAVE RECEIVED OVER 2 INCHES OF RAIN. AS OF 1120 PM...ELM HAD PICKED UP 2.85 INCHES OF RAIN. HEAVY RAIN WILL CONTINUE ACROSS SOUTHERN LANCASTER COUNTY UNTIL AROUND 1 AM. SEVERAL ROADS WERE STILL FLOODED AROUND THE MOUNT JOY AND MANHEIM AREAS AS OF 11 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ MARTIN
000 WGUS71 KCTP 010620 FFSCTP PAC071-010745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 216 AM EDT SUN AUG 1 2004 ...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 330 AM EDT... AT 215 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS CONTINUING ACROSS LANCASTER COUNTY. THIS RAIN...COMBINED WITH RAINFALL EARLIER IN THE EVENING...WILL CONTINUE THE THREAT OF ADDITIONAL FLASH FLOODING. LATEST REPORTS INDICATE THAT SEVERAL ROADS WERE STILL FLOODED AROUND THE MOUNT JOY AND MANHEIM AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ JUNG
000 WGUS71 KCTP 010719 FFSCTP PAC071-010730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 316 AM EDT SUN AUG 1 2004 ...THE FLASH FLOOD WARNING FOR LANCASTER COUNTY WILL BE ALLOWED TO EXPIRE AT 330 AM EDT... HEAVY RAIN HAS ENDED OVER THE LANCASTER COUNTY. STREAMS AND CREEKS IN THE WARNED AREA ARE BEGINNING TO RECEDE. HOWEVER...EVEN THROUGH THE IMMEDIATE THREAT OF FLASH FLOODING HAS ENDED...CONDITIONS ARE STILL FAVORABLE FOR ADDITIONAL FLOODING SHOULD HEAVY RAIN REDEVELOP OVER THE AREA. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE REGION THROUGH 8 AM SUNDAY MORNING. EVEN THOUGH STREAMS AND CREEKS ARE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$ JUNG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:59 PM EDT, 6 hours 32 minutes earlier.
Area forecast discussion, Jul 31, 2:59 PM EDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 PM EDT SAT JUL 31 2004 .SYNOPSIS... A LINE OF SHOWERS AND THUNDERSTORMS IN A VERY MOIST AIR MASS IS WORKING ITS WAY EASTWARD ACROSS THE STATE THIS AFTERNOON. LOCALLY HEAVY RAIN IS POSSIBLE UNDER THIS LINE. MORE SHOWERS AND RAIN ARE EXPECTED TONIGHT...MAINLY OVER THE CENTRAL AND EASTERN AREAS. THE FLASH FLOOD WATCH HAS BEEN SHIFTED EASTWARD AND SOME OF THE WESTERN COUNTIES HAVE BEEN TRIMMED OFF. PWAT VALUES IN THE GFS AND ETA ARE FORECAST TO BE ABOVE NORMAL TONIGHT WITH LOWER PWAT AIR MOVING INTO THE NW EARLY SUNDAY. DRIER AIR SHOULD WORK EASTWARD ACROSSS THE STATE ON SUNDAY AND THE CHANCE OF RAIN SHOULD BE LOW IN THE NW AND HIGHER IN THE SOUTHEAST. MORE SUMMER-LIKE WEATHER IS EXPECTED MON-TUE AS WEAK HIGH PRESSURE AND SOME ABOVE SLIGHTLY ABOVE NORMAL AIR WORKS IN ALOFT. THE TROPICAL SYSTEM COULD AFFECT THE WINDS AND BRING EXTRA CLOUDS TO SE PA. THERE IS A FEEDBACK ERROR IN THE GFS...BUT OVERALL THE ENSEMBLES SHOW A COOLER AIR MASS ENTERING THE REGION...MOST LIKELY ON WED. THE LATER PART OF THE WEAK LOOKS RELATIVELY DRY WITH TEMPERATURES RUNNING NEAR TO A TAD BELOW NORMAL. THE PWAT VALUES ARE FORECAST TO FALL TO NORMAL LEVELS EARLY NEXT WEEK AND NOT GET ABOVE NORMAL UNTIL AT LEAST THE WEEKEND...ANOTHER SIGN OF A POTENTIALLY DRIER WEEK AHEAD. && .AVIATION... VARIABLE CEILINGS DROPPING TO IFR CONDITIONS IN ORGANIZED SHOWERS AND THUNDERSTORMS. PRECIPITATION ENDING WEST TO EAST OVERNIGHT WITH MVFR CIGS AND VSBYS DROPPING BELOW 3 MI IN DEVELOPING FOG OVRNGT. GRDL IPVMT IN CONDS TO VFR WESTERN TAFS DURING SUN AM. && .SHORT TERM (TONIGHT THROUGH SUNDAY)... MAIN INITIAL THREAT WILL BE THE LINE OF SHOWERS AND THUNDERSTORMS MOVING OVER EAST-CENTRAL PA THIS AFTERNOON. LOCALLY HEAVY RAINS AND A FEW EMBEDED STRONG TO SEVERE THUNDERTORMS ARE POSSIBLE. CHANCE OF RAIN SHOULD DECREASE IN THE NORTHWEST THIS EVENING. THE FLASH FLOOD WATCH WAS DROPPED FOR THOSE AREAS...BUT EXTENDED FARTHER EAST WITH THE LINE. SUNDAY WILL SEE A DRYING OUT FROM WEST TO EAST. STILL LEFT CHANCE OF RAIN IN SE. TEMPS SHOULD BE NEAR NORMAL WITH UPPER 70S NW TO MID 80S IN SE. MOST LOCATIONS SHOULD SEE SOME SUNSHINE ON SUNDAY TO HELP BEGIN THE DRYING PROCESS. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... DRYING CONTINUES ON SUNDAY INTO MONDAY WITH STEADY INCREASE IN THICKNESS AND 850 HPA TEMPS. MONDAY SHOULD BE A WARM DAY BUT COMFORTABLE HUMIDITY. MOST LOCATIONS WILL APPROACH OR TOP 80F. TUESDAY MAY BE ONE OF THE WARMER DAYS IN AWHILE...TEMPERATURES COULD APPROACH 90F IN THE SOUTHEAST AND 80S ELSEWHERE. WED..THE ABOVE NORMAL TEMPS ALOFT SHOULD BEGIN TO BREAK DOWN AND A COOLING TREND IS LIKELY. THE CMCENS SUGGESTS MOST OF CENTRAL AND SOUTHERN PA COULD GET IN ANOTHER HOT DAY. MOST NCEP ENS MEMBERS SUGGEST COOLING TREND BEGINS...MOST LIKELY IN NW. KEPT IT WILL INTO 80S IN SE BUT COOLED NORTHERN ZONES TO REFLECT THE UNCERTAINTY BUT TREND TOWARD COOLING WED OR THU BASED ON ENSEMBLE SYSTEM EMPLOYED. THE HEIGHTS...THICKNESS...AND 850 TEMPS ARE FORECAST TO GO SLIGHTLY TO ABOUT 1SD BELOW NORMAL THU-SAT. EVEN THE ENSEMBLES SHOW THIS AND SHOW ANOMALOUS NORTHWESTERLY WINDS AT 850. SOME OF THIS COULD BE DUE TO THE LOW BEING TOO DEEP IN MOST MEMBERS. SO THE COLD COULD BE A BIT OVERDONE. LEANED TOWARD THE NOT AS COLD ENSEMBLE MOS THU-SAT BUT STILL PROVIDES TEMPS IN THE NORMAL TO SLIGHTLY BELOW NORMAL RANGE...AND FOR A CHANGE...POPS IN THE BELOW NORMAL RANGE. THE LATER LOOKS GOOD BASED ON CMCENS PWAT FORECASTS NEXT WEEK. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLASH FLOOD WATCH FOR ZONES PAZ012-017>019-024>028-033>037-045-046-049>053-056>058-063 THROUGH SUNDAY MORNING. && SYNOPSIS...GRUMM AVIATION...BUDD SHORT TERM/LONG TERM...GRUMM
Hazardous weather outlook, Jul 31, 5:09 AM EDT, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 509 AM EDT SAT JUL 31 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-010905- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 509 AM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: HEAVY RAIN AND THUNDERSTORMS MAY CAUSE FLASH FLOODING ACROSS CENTRAL AND NORTH CENTRAL PENNSYLVANIA TODAY AND TONIGHT. GENERAL RAINFALL WILL BE ONE TO ONE AND ONE HALF INCHES...BUT THUNDERSTORMS WITH HEAVY RAIN WILL PRODUCE LOCALLY HIGHER AMOUNTS. HEAVY RAIN WILL MOVE OUT OF THE AREA BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 31, 3:43 PM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 343 PM EDT SAT JUL 31 2004 PAZ051-053-312015- COLUMBIA-MONTOUR- 343 PM EDT SAT JUL 31 2004 ...A STRONG THUNDERSTORM WILL AFFECT MONTOUR AND COLUMBIA COUNTIES... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF DANVILLE...MOVING NORTHEAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR JERSEYTOWN AND CATAWISSA AROUND 350 PM...MILLVILLE AND BLOOMSBURG AROUND 355 PM... ORANGEVILLE AND ALMEDIA AROUND 400 PM...MIFFLINVILLE AROUND 405 PM...AND WILL REACH STILLWATER...BENTON AND BERWICK AROUND 410 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DANGELO
Local storm report, Jul 31, 5:14 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 PM EDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD MUNCY VALLEY 41.35N 76.60W
07/31/2004 SULLIVAN PA COUNTY OFFICIAL
SEVERAL SECONDARY ROADS WASHED OUT...ROUTE 220
CLOSED...MAIN PROBLEM AREA ACROSS EASTERN LYCOMING AND
SOUTHERN SULLIVAN COUNTIES...MAINLY BETWEEN NORDMONT TO
HUGHSVILLE.
&&
DMThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:56 AM EDT | Flash Flood Warning | CTP | York | 6 hr |
| Aug 1, 4:54 AM EDT | Flash Flood Warning | CTP | Dauphin | 6 hr |
| Aug 1, 9:34 AM EDT | Flash Flood Warning | CTP | Cumberland | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.